3,4-Methylenedioxymethamphetamine is an illegal drug with stimulant and hallucinogenic effects. It has historically been popular among people at nightclubs and raves. Most people know it by its acronym, MDMA, and more still know it simply as ecstasy. More recently, people have used the slang term “Molly” to refer to this drug.

While the chances of a fatal ecstasy or Molly overdose are relatively low, dangerous symptoms and side effects are possible in the short term and with repeated overuse.

Can You Overdose on Ecstasy?

According to the most recent data, about 10,000 people under the age of 21 are treated in emergency rooms for problems related to ecstasy use each year. Furthermore, one study found that in 2016, there were 7,542 deaths from addictive psychostimulants, the category in which researchers placed ecstasy/MDMA.

But the answer to the question, “Can you overdose on ecstasy?” is not entirely straightforward. While it is possible to die as a result of ecstasy abuse, fatalities from this drug are not necessarily a result of taking too much ecstasy but rather due to the side effects of this drug.

According to experts, deaths from ecstasy use are typically due to overheating. The drug can interfere with the body’s ability to regulate temperature. When people are in warm environments or are overly active, as they might be when dancing in a club, the risk of overheating is higher. With hyperthermia, people are at risk of:

  • Dehydration
  • Swelling of the brain
  • Muscle breakdown
  • Electrolyte imbalances
  • Organ failure

Additionally, many ecstasy “overdoses” are a direct result of impurities in the pills themselves. For instance, pills may be laced with cocaine, ketamine, methamphetamine, and bath salts, which can increase the health risks associated with ecstasy/MDMA.

How Much Ecstasy is Too Much?

According to experts, the typical recreational dose of ecstasy ranges from 50 to 150 mg, and users will typically consume 1–2 tablets over the course of an evening. Some people will take up to 10 pills at a time, which is when the drug can lead to toxic effects, such as overdose. In general, ecstasy consumption has to be quite high to create an overdose or fatality.

Symptoms of an Ecstasy/ MDMA Overdose

Ecstasy use symptoms range in the affected body region and relative intensity. Because reaching overdose levels is so difficult, understanding other MDMA use complications and consequences are often more important. Such symptoms can include:

  • Cardiac arrest: Heart failure and malfunctions are among the most serious results of excessive ecstasy use. A rapid heart rate is a precursor to this.
  • Chest pain: Ranging from mild to severe, such pain will radiate outward from the upper chest area.
  • Restlessness: Grinding teeth, fidgeting, foot-tapping, and more may occur.
  • Confusion, paranoia, and memory loss: The drug’s hallucinogenic effects can take hold and manifest in destructive and disorganized thought processes.
  • Dilated pupils or blurred vision: Over-stimulation can lead to erratic eye function.
  • Dry mouth and locked jaw: Along with the aforementioned teeth grinding, other mouth symptoms are equally common.
  • Dehydration: Dryness is not confined to the mouth. F For these reasons, it is universally considered the premier party drug of the last few decades, a title once held by cocaine. Full-body fatigue can set in within a matter of hours, even minutes.

Every health complication from recreational drug use must be thought of as being terminal if not treated. MDMA is a social drug, so if you’re not the one exhibiting serious symptoms, someone you know likely is. Get friends and loved ones the help they need before complications become more complicated over time.

How to Treat an Overdose

When ecstasy users arrive at a hospital or rehab center for care, their situation is a bit of an enigma. Physicians will not immediately know what percent of the pills they’ve ingested was MDMA as opposed to other additives. This requires blood toxicology examinations.

In the meantime, medical professionals will do their best to treat the underlying issues related to ecstasy misuse, namely, dehydration and overheating. Once a victim is rehydrated, cooled, and stabilized, there is a high likelihood he or she will make a full recovery. That being said, some cases of ecstasy overdose can be fatal.

If you have been using ecstasy and find that it is difficult to stop, it is likely time to reach out for assistance. Don’t risk an overdose situation or a lasting addiction. The Recovery Village can help. Providing individualized drug and alcohol treatment programs, this renowned center can help you find the strength you need to leave a substance use disorder behind for good. To get started, call The Recovery Village today.

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.